Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Des Moines, IA

March 24, 2004Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 24, 2004, 1:35 AM CST for Webster County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2004, 1:35 AM CST (07:35 UTC)
Expired
Mar 24, 2004, 2:00 AM CST
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KDMX 240735
SVRDMX
IAC187-240800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
135 AM CST WED MAR 24 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WEBSTER COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF FORT DODGE

* UNTIL 200 AM CST

* AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FORT DODGE...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR FORT DODGE AROUND 145 AM AND
  NEAR VINCENT AROUND 200 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4253 9440 4240 9423 4248 9398 4265 9398

FORSTER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:30 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Mar 23, 3:30 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CST TUE MAR 23 2004

.DISCUSSION...
FORECAST REMAINS VERY CHALLENGING. MORE SIGNIFICANT MODEL
DIFFERENCES COMPARED TO YESTERDAY. IN THE LONGER TERM...ENSEMBLES
PROVIDE NO HELP AS INDIVIDUAL RUNS ALL OVER THE PLACE. LOOKS LIKE
BEST CHANCES FOR PCPN WILL COME TONIGHT...THURSDAY...FRI NIGHT...AND
PERHAPS SUNDAY. TONIGHT...MAIN FOCUS WILL BE SFC AND H850 FRONT
WORKING NORTH INTO THE AREA. ELEVATED INSTABILITY WILL SLOWLY LIFT
NE INTO SW IA THIS EVENING AND SPREAD OVER MOST OF THE REMAINING CWA
BY 12Z WEDS. MODELS CONTINUE TO FOCUS ON BEST ELEVATED MOISTURE
SURGE OVER N MO AND S IA. H850 FLOW VEERS THROUGH THE NIGHT WHICH IN
AFFECT FOCUSES THE BEST LOWER LEVEL CONFLUENT FLOW WELL TO OUR SE.
BUT AS THE LEADING EDGE OF BETTER ELEVATED MOISTURE MOVES NE...WE
SHOULD SE A CONTINUATION OF SHOWERS AND A FEW STORMS INTO THE NE CWA
LATER TONIGHT. WHILE ELEVATED INSTABILITY WILL PERSIST OVER THE AREA
WEDS...LITTLE FOCUS FOR CONVECTION. HAVE CONTINUED TREND OF LOWER
POPS. STILL LOOKS QUITE WARM WEDS. WILL SEE FIRST WIDESPREAD 70S OF
THE SEASON. MAIN QUESTION WILL BE AMOUNT OF RESIDUAL CLOUD COVER
THROUGH THE DAY. HAVE KEPT TEMPS CLOSEST TO WARMEST MET MOS. WE WILL
STAY IN THE WARM SECTION WEDS NIGHT WITH INCREASING LOW LEVEL
MOISTURE. SFC AND ELEVATED FRONT NORTH OF THE CWA SO ONCE AGAIN
LITTLE FOCUS FOR CONVECTION AND HAVE KEPT POPS LOW. DOES LOOK LIKE A
CDFNT WILL TRY AND PUSH INTO THE AREA THURS. NOTICED THE 18Z RUN
ARE SLOWING IT DOWN. SO PERHAPS POPS WILL NEED TO BE A BIT HIGHER
THURS NIGHT THAN WHAT ARE IN THE ZONES CURRENTLY ON DECK. GETTING
TOWARD THE WEEKEND...MADE ONLY SMALL CHANGES IN THE GRIDS DUE TO
MODEL UNCERTAINTY. STILL SHOWING ABOVE NORMAL TEMPS WITH AT LEAST
SMALL PCPN CHANCES THROUGH SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Mar 23, 5:44 AM CST, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CST TUE MAR 23 2004

IAZ004>007-015>017-023>028-241200-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
544 AM CST TUE MAR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS AFTERNOON
AND EXTENDING INTO TONIGHT NORTH OF HIGHWAY 20. THE MAIN THREAT
WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR ON WEDNESDAY.
ANOTHER CHANCE FOR THUNDERSTORMS RETURNS THURSDAY AND THURSDAY NIGHT
OVER ALL OF CENTRAL IOWA. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN
THE FORECAST FOR FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED

IAZ033>039-044>050-057>062-070>075-081>086-092>097-241200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-
CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-
544 AM CST TUE MAR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH
OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS MORNING
AND EXTENDING INTO TONIGHT SOUTH OF HIGHWAY 20. THE MAIN THREAT
WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON WEDNESDAY...
MAINLY ALONG AND SOUTH OF HIGHWAY 20 WITH THE MAIN THREAT HAIL AND
STRONG WIND AS WELL AS LIGHTNING. ANOTHER CHANCE FOR THUNDERSTORMS
OCCURS THURSDAY AND THURSDAY NIGHT OVER ALL OF CENTRAL IOWA.
ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY
THROUGH SUNDAY.

SPOTTER ACTIVATION EXPECTED WEDNESDAY AFTERNOON AND EVENING

MR 71

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:28 AM CSTSevere Thunderstorm WarningDMXMarshall32 min
Mar 24, 4:21 AM CSTSevere Thunderstorm WarningDMXBlack Hawk24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.